Alert archive / Iowa / Wind Advisories in 2019

Wind Advisory 8, NWS Des Moines, IA

May 20, 201922 counties in Iowa

NWS Des Moines, IA issued this wind advisory at May 20, 2019, 3:51 PM CDT for 22 counties in Iowa. It took effect at May 21, 2019, 1:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 20, 2019, 3:51 PM CDT (20:51 UTC)
In effect from
May 21, 2019, 1:00 PM CDT
Expired
May 21, 2019, 10:00 PM CDT
In force
9 hr
Issued by
NWS Des Moines, IA
All 22 counties

Black Hawk County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
-55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS73 KDMX 202051
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
351 PM CDT Mon May 20 2019

IAZ004>007-015>017-023-024-033-034-210500-
/O.NEW.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy
351 PM CDT Mon May 20 2019

...WIND ADVISORY IN EFFECT FROM 1 PM TO 10 PM CDT TUESDAY...

The National Weather Service in Des Moines has issued a Wind
Advisory, which is in effect from 1 PM to 10 PM CDT Tuesday. 

* TIMING...Tuesday afternoon into Tuesday evening.

* WINDS...Sustained winds from the east averaging between 25 to 35
  mph with a few gusts to near 45 mph.
 
* IMPACTS...Gusty winds will blow around lose objects and lead to
  difficult driving conditions for high profile vehicles,
  especially on north-south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph or greater are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Ansorge
4 follow-up statements
194 
WWUS73 KDMX 210438
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
1138 PM CDT Mon May 20 2019

IAZ004>007-015>017-023-024-033-034-220300-
/O.CON.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy
1138 PM CDT Mon May 20 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM TO 10 PM CDT
TUESDAY...

* TIMING...Tuesday afternoon into Tuesday evening.

* WINDS...Sustained winds from the east averaging between 25 to 
  35 mph with a few gusts to near 45 mph. 

* IMPACTS...Gusty winds will blow around lose objects and lead 
  to difficult driving conditions for high profile vehicles, 
  especially on north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph or greater are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
613 
WWUS73 KDMX 210833
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
333 AM CDT Tue May 21 2019

...Strong East Winds Expected this Afternoon and Early Evening...

.East winds already in place across Iowa are expected to gradually
strengthen later today, becoming strong into the afternoon and
early evening hours. Showers and a few thunderstorms may also
further enhance the strong wind potential from time to time.

IAZ025>028-035>039-049-050-211700-
/O.EXA.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/
Wright-Franklin-Butler-Bremer-Webster-Hamilton-Hardin-Grundy-
Black Hawk-Marshall-Tama-
Including the cities of Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Fort Dodge, Webster City, Iowa Falls, Eldora, 
Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, 
Waterloo, Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart,
and Gladbrook
333 AM CDT Tue May 21 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM CDT
THIS EVENING...

The National Weather Service in Des Moines has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 10 PM
CDT this evening. 

* TIMING...Tuesday afternoon into Tuesday evening.

* WINDS...Sustained winds from the east at 25 to 35 mph with a few
  gusts of 40 mph or more. Wind gusts may be even higher in and 
  near thunderstorms. 

* IMPACTS...Gusty winds will blow around loose objects and lead to
  difficult driving conditions for high profile vehicles,
  especially on north-south roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph or greater are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

IAZ004>007-015>017-023-024-033-034-211700-
/O.CON.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Calhoun-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, and Pomeroy
333 AM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* TIMING...Tuesday afternoon into Tuesday evening.

* WINDS...Sustained winds from the east at 25 to 35 mph with a few
  gusts of 40 mph or more. Wind gusts may be even higher in and
  near thunderstorms.

* IMPACTS...Gusty winds will blow around loose objects and lead to
  difficult driving conditions for high profile vehicles,
  especially on north-south roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph or greater are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Small
221 
WWUS73 KDMX 211435
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
935 AM CDT Tue May 21 2019

...Strong East Winds Expected this Afternoon and Early Evening...

.East winds already in place across Iowa are expected to
gradually strengthen later today, becoming strong into the
afternoon and early evening hours. Showers and a few
thunderstorms may also further enhance the strong wind potential
from time to time.

IAZ004>007-015>017-023>028-033>039-049-050-212245-
/O.CON.KDMX.WI.Y.0008.190521T1800Z-190522T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
and Gladbrook
935 AM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
10 PM CDT THIS EVENING...

* TIMING...This afternoon into this evening.

* WINDS...Sustained winds from the east at 25 to 35 mph with a 
  few gusts of 40 mph or more. Wind gusts may be even higher in 
  and near thunderstorms. 

* IMPACTS...Gusty winds will blow around loose objects and lead 
  to difficult driving conditions for high profile vehicles, 
  especially on north-south roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph or greater are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Ansorge
803 
WWUS73 KDMX 212107
NPWDMX

URGENT - WEATHER MESSAGE
National Weather Service Des Moines IA
407 PM CDT Tue May 21 2019

...Gusty East Winds Continue into This Evening...

.Strong and gusty east winds will continue into this evening over
northern Iowa. In addition, sporadic and brief wind gusts up to
around 50 mph have been observed as the rain ends late this
afternoon. This risk for brief wind gusts to or above 50 mph will
continue to remain possible through mid-evening.

IAZ004>007-015>017-023>028-033>039-049-050-220300-
/O.CON.KDMX.WI.Y.0008.000000T0000Z-190522T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
Including the cities of Estherville, Algona, Forest City, 
Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha,
Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, 
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, 
Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison,
Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, 
Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, 
Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, 
Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, 
Cedar Falls, Marshalltown, Tama, Toledo, Traer, Dysart, 
and Gladbrook
407 PM CDT Tue May 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* TIMING...This afternoon into this evening.

* WINDS...Sustained winds from the east at 25 to 35 mph with a few
  gusts of 40 mph or more. Wind gusts may be even higher on the
  back edge of the rain with gusts to or above 50 mph briefly
  possible through mid-evening

* IMPACTS...Gusty winds will blow around loose objects and lead to
  difficult driving conditions for high profile vehicles,
  especially on north-south roads. In addition, sporadic power
  outages and blown down tree limbs will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 mph or wind
gusts of 45 mph or greater are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

Ansorge

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 20, 3:48 PM CDT, 3 minutes earlier.

Area forecast discussion, May 20, 3:48 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
348 PM CDT Mon May 20 2019

.DISCUSSION.../Tonight through Monday/
Issued at 348 PM CDT Mon May 20 2019

GOES-East Clean IR Water Vapor imagery shows the upper
level low over northern Arizona at the base of the upper level
trough over the western US. There is plenty of convection downstream
in the diffluence region of upper air pattern over the central
Plains. Closer to Iowa, fair weather cumulus clouds were drifting
southward across the state with the highest concentration of these
low clouds over southern Iowa. Meanwhile, GOES-East Day Cloud Phase
Distinction RGB showed high level clouds from the convection over
Kansas moving northeastward into the state this afternoon. This will
result in sunshine increasingly fading behind these clouds with
regional radar showing a broad area of rain slowly moving
northeastward. No rain yet in our forecast area as of 3 pm, but that
will be changing as strong theta-e advection lifts over the state
helping to sustain/expand the area of rain into Iowa through
tonight. HRRR might be a bit fast on arrival so have blended
CONSShort to slow down the timing slightly. Still, by midnight
expect rain over the southern part of the state and fairly
widespread showers by daybreak Tuesday. Thunder looks to be limited
overnight, but still could be some peals of thunder, especially over
southern Iowa.

Tuesday will be a raw May day. As the upper level low rotates into
Nebraska, strong theta-e advection phased with strong Q-vector
convergence will yield periods of showers and thunderstorms. One
period will likely be in the morning with another period late in the
afternoon. The latter should be fairly progressive across the state
with a narrow ribbon of precipitable water values topping 1.5
inches. Given the progressive nature of the rain and flash flood
guidance values just shy of or above 2 inches at the 3 and 6 hour
time steps, no widespread concern for flash flooding. However, with
expected rain totals averaging between 1 to 2 inches this will
certainly cause a rise on area waterways. As for the severe threat,
forecast soundings show a low level inversion that should limit
severe potential. Weak, elevated instability and a freezing level
around 13 to 14 kft may result in a few storms that produce near
severe sized hail. While SPC has maintained their slight risk over
far southern Iowa, the best chance for severe storms will likely be
south of the Iowa/Missouri border. High temperatures tomorrow will
be close to typical lows for the date and within a few degrees of
record low highs. Further, slightly deepening low pressure over
western Kansas and high pressure over Ontario will tighten the
pressure gradient over Iowa yielding strong winds from the east.
BUFKIT soundings from the NAM/GFS/RAP show mixing limited due to the
aforementioned inversion with wind gusts peaking between 35 to just
shy of 40 knots. GFS soundings show stronger winds at the top of the
mixed layer in the low 40s so will need to monitor for possible
increase in wind gusts. The strongest winds are expected over
northern Iowa and have issued a wind advisory for those areas
tomorrow  afternoon into tomorrow evening due to the strong,
sustained winds.

Wednesday looks to be the brightest day at this point and a day to
do any outside activities. Winds will not be as strong as Tuesday
as surface low pressure passes north of the state, but it will
still be a breezy day and much warmer as well with highs mainly
into the 70s. Sunshine should become plentiful by the afternoon.

The next chance for storms will come later Thursday into Friday as a
new upper level low drops into the western US trough and begins to
lift out over the Plains. At the surface, a warm front will lift
over the state, but looks later in the day than previous model
solutions. While parameters are not as impressive, would still
expect strong thunderstorms in an environment characterized by up to
1000 J/kg of MUCAPE and strong, supportive deep layer shear with mid-
level lapse rates of 7 to 8C/km. Obviously, there will be some
timing changes as was noted so will keep a watch on this period for
severe risk over Iowa. While a cold front will try to move through
the state, it looks likely to stall over the region and keep chances
for showers and storms into at least part of the Memorial Day
weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/
Issued at 1224 PM CDT Mon May 20 2019

Scattered to broken MVFR ceilings have been slowly lifting through
the morning as they move southward. Expect DSM and OTM to lift or
scatter into VFR later this afternoon. Meanwhile, high level
clouds are spreading northeastward overtop these low clouds and
this will be the direction showers will move over the state
tonight. One wave of showers will move across southern Iowa early
this evening with a second wave of showers impacting all TAF
sites generally after 6z. Highest confidence in prolonged impacts
across the southern terminals including DSM with MVFR to
borderline IFR restrictions by Tuesday morning. Winds will also
turn strong and gusty from the east-south-east tomorrow morning as
well.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM to 10 PM CDT Tuesday for IAZ004>007-
015>017-023-024-033-034.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, May 20, 5:37 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
537 AM CDT Mon May 20 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-211100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
537 AM CDT Mon May 20 2019

This Hazardous Weather Outlook is for much of central Iowa.

.DAY ONE...Today and tonight

Showers and a few non-severe thunderstorms are anticipated later
today and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and a few thunderstorms will produce moderate to locally
heavy rains Tuesday with some additional river flooding possible by
later this week. It will be windy Tuesday as well with a few
strong to severe storms possible south. Minor flooding will also
continue along the West Fork Des Moines River near Estherville for
an extended period.

Thunderstorms, possibly severe at times, are forecast Thursday into
Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed Tuesday and Thursday.

Small

Nearby

Wind Advisories in Iowa, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.